General Question

Facade's avatar

Do I need to see a doctor (it's not that serious)?

Asked by Facade (22884points) May 31st, 2011

I was on Wellbutrin for about 3 weeks until I went on a trip and got off track with taking it. I hadn’t taken it in about 4 days until I started up again. The following night I was extremely itchy and would get very large, red welts on my skin in the pattern of my scratching. It became unbearable, so I took some benadryl to alleviate the itching. I don’t know if it worked or not because I feel asleep.
That was last night. Again, tonight I’m itching like hell and am getting the welts after I scratch. I took some benadryl again, but does anyone know if I should see a doctor, or would it be ok to just wait it out? Also, I haven’t taken any of it since.

Observing members: 0 Composing members: 0

16 Answers

koanhead's avatar

I know little of the particular circumstances of which you speak, and I’m not a doctor.
However, in my ignorance I’m wary of a possible bad drug interaction or allergic reaction.
Therefore, my advice is YES- see your doctor!

augustlan's avatar

I think if you were having an allergic reaction to Wellbutrin, you’d be having it continuously, not just at night. Is there anything new in your environment that you could be having an allergic reaction to? If it’s only happening at night, are you in a bed with new or freshly washed bedding? Could there be bedbugs?

If it continues to happen, you might want to see an allergist. As long as you aren’t having trouble breathing, you’re probably ok, but if you feel your throat start to swell, call 911.

koanhead's avatar

Thank you @augustlan for providing a more informed answer.
I still think that @Facade should probably see a doctor- but I understand that this is not always financially possible :^(

Facade's avatar

@augustlan It’s not only at night; I woke up this morning with some welts on my arms. I guess I scratched through the night. They appear whenever I scratch, day or night. Good thoughts though

I tend to get really weird side effects whenever I take meds intermittently instead of regularly. I got bronchitis from Topamax that way.

@koanhead Although I do have insurance, I’d rather not waste my time with a doctor if it’s not absolutely necessary.

Rarebear's avatar

Sounds like a drug rash to me.

Facade's avatar

@Rarebear Do you know how permanent it is? Would flushing my system help?

koanhead's avatar

I don’t know what you mean by “flushing your system”- but if you mean drinking lots of water (but fewer than 4 litres in 6 hours) and plenty of bed rest (in a different bed, after a good hot shower) I think it will not hurt.

Rarebear's avatar

Flushing the system is a useless waste of time. A drug rash can last hours to weeks depending on the agent and how often your are exposed.

koanhead's avatar

@Facade you should probably read http://www.drugs.com/wellbutrin.html if you have not done so already. Nothing that I saw on this site addresses your specific symptoms as you outlined them in your post but it could be useful nonetheless.

BarnacleBill's avatar

When you started taking Wellbutrin, did you start at a lower dose and build up to your current dose? It could be a reaction to the dosage.

cazzie's avatar

Being itchy is on the list of side effects of the drug you are taking. See your doctor whenever a side effect of a drug is experienced.

Cupcake's avatar

I don’t think this visit would be a waste of time. You need to know 1. whether you are having an allergic reaction to your medication, 2. whether you can/should continue your medication, 3. whether your dose should be altered, 4. whether you need something (other than benadryl) to deal with the itchy welts and 5. how to proceed managing the reason you went on medication in the first place (depression?).

I’ve had several reactions to medications, some of which required steroids.

In addition, while an allergist might be useful, allergists in my area have a >3 month waiting list for appointments… so you’d be better off going to your general physician.

Facade's avatar

@BarnacleBill Technically yes. I started the meds, 75 mg, didn’t take it for a few days, then I started again. But I’ve always taken 75 mg once a day.
@Cupcake I feel like it’s a waste because I’ve decided not to take it anymore anyway because I’ve realized my depression is lifestyle-based. I never wanted to be on medication in the first place but was desperate at one point.

Cupcake's avatar

@Facade Got it. Good luck!!

Response moderated (Writing Standards)

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther